Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 129, NWS Cleveland, OH

July 18, 2010Hancock County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 18, 2010, 5:39 PM EDT for Hancock County, Wood County, Ohio. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2010, 5:39 PM EDT (21:39 UTC)
Expired
Jul 18, 2010, 6:45 PM EDT
In force
66 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Hancock County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 156 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:00 PM EDTTSTM WND DMG6 S Bowling Green, OHTHREE WEEPING WILLOW TREES KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS51 KCLE 182139
SVRCLE
OHC063-173-182245-
/O.NEW.KCLE.SV.W.0129.100718T2139Z-100718T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
539 PM EDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HANCOCK COUNTY IN NORTHWEST OHIO
  WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 645 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUSTAR...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUSTAR...
  WESTON...
  NORTH BALTIMORE...
  BOWLING GREEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4111 8388 4140 8388 4155 8341 4115 8342
      4114 8342 4105 8388 4110 8389
TIME...MOT...LOC 2139Z 246DEG 25KT 4121 8388

$$

RANDEL
2 follow-up statements
641 
WWUS51 KCLE 182210
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
610 PM EDT SUN JUL 18 2010

OHC063-173-182245-
/O.CON.KCLE.SV.W.0129.000000T0000Z-100718T2245Z/
HANCOCK OH-WOOD OH-
610 PM EDT SUN JUL 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN WOOD AND NORTHERN HANCOCK COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR JERRY CITY...OR 11 MILES NORTHWEST OF FOSTORIA...MOVING EAST AT
30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WEST
MILLGROVE...WAYNE AND BRADNER.

LAT...LON 4111 8388 4134 8388 4149 8342 4114 8343
      4105 8388 4110 8389
TIME...MOT...LOC 2210Z 250DEG 26KT 4123 8356

$$

FITZ
840 
WWUS51 KCLE 182242
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
642 PM EDT SUN JUL 18 2010

OHC063-173-182252-
/O.EXP.KCLE.SV.W.0129.000000T0000Z-100718T2245Z/
HANCOCK OH-WOOD OH-
642 PM EDT SUN JUL 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOOD AND NORTHERN
HANCOCK COUNTIES EXPIRES AT 645 PM EDT...

LAT...LON 4111 8388 4134 8388 4149 8342 4114 8343
      4105 8388 4110 8389
TIME...MOT...LOC 2242Z 250DEG 26KT 4131 8327

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:53 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 3:53 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EDT SUN JUL 18 2010

.SYNOPSIS...
LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL MOVE EAST ACROSS
THE CENTRAL LAKES TONIGHT. A COLD FRONT EXTENDING FROM THE LOW
PRESSURE WILL CROSS THROUGH THE AREA OVERNIGHT. THE FRONT WILL
BECOME STATIONARY SOUTH OF THE AREA ON MONDAY AS WEAK HIGH
PRESSURE ATTEMPTS TO BUILD IN...BUT WILL THE BOUNDARY WILL PERSIST
ACROSS THE REGION THROUGH MIDWEEK. DURING THIS TIME...THIS BOUNDARY
WILL BE THE FOCUS TRACK OF WAVES OF LOW PRESSURE KEEPING
CONDITIONS UNSETTLED.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
COLD FRONT STILL WELL OFF TO THE WEST THIS AFTERNOON...AND SHOWERS
AND THUNDERSTORMS AT THIS TIME DEVELOPING QUICKLY ACROSS INDIANA.
RADAR ALSO SHOWING SOME ISOLATED THUNDERSTORMS ACROSS THE FAR
SOUTHERN AREAS NEAR MORROW AND KNOX COUNTY THIS AFTERNOON WHICH
WILL HAVE TO BE WATCHED BUT A WEAKENING TREND HAS PERSISTED WITH
THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT JUST TO
THE WEST OF THE FORECAST AREA WITH MUCH OF THE AREA REMAINING IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.

AS FOR THE FORECAST...MADE ONLY MINOR ADJUSTMENTS TO POPS TONIGHT
WITH LIKELY POPS FOR NEARLY THE ENTIRE AREA. INDICIES REMAIN
RATHER GOOD FOR SEVERE WEATHER POTENTIAL THIS EVENING AND GOING
INTO TONIGHT. MOST CONCERN IS FOR WESTERN AREAS DURING THE FIRST
HALF OF TONIGHT WITH POSSIBLE SEVERE THUNDERSTORMS. EVEN WITH THE
LOSS OF DAYTIME HEATING EXPECTING THERE WILL BE ENOUGH SUPPORT TO
ALLOW FOR THUNDERSTORM TO CONTINUE ACROSS MUCH OF THE FORECAST
AREA DURING THE OVERNIGHT HOURS.

AS FOR TEMPERATURES LEANED TOWARD THE WARMER MAV GUIDANCE FOR LOWS
WITH INCREASING DEWPOINTS AHEAD OF THE FRONT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
MODELS SHOWING FRONT PUSHING TO EASTERN AREAS MONDAY MORNING...BUT
LINGERED SOME CHANCE POPS ACROSS EASTERN AREAS THROUGH MONDAY
MORNING WITH AN END OF ACTIVITY FOR THE WESTERN HALF OF THE AREA.
FOR THE MOST PART LOOKS LIKE MONDAY WILL BE DRY FOR MUCH OF THE
AREA. THE ONLY LOCATIONS OF LEFT OVER CHANCE POPS INTO THE
AFTERNOON WILL BE FOR AREAS FROM YNG TO CAK AND SE. WITH THE FRONT
SOUTH AND EAST OF THE AREA TEMPS WILL BE SLIGHTLY COOLER BUT
DEWPOINTS WILL CONTINUE TO BE RATHER MILD ALLOWING FOR HUMIDITY TO
CONTINUE.

BROUGHT CHANCE POPS BACK IN ACROSS WESTERN AREAS ESPECIALLY FOR
LATER MONDAY NIGHT AND CONTINUING INTO TUESDAY. FOR NOW JUST
MENTIONED HIGHER CHANCE POPS...BUT MODELS BEGINNING TO SHOW SOME
SIMILARITY IN BRINGING LOW PRESSURE WAVE ACROSS THE REGION DURING
THIS TIME. IF THE CONSISTENCY CONTINUES WITH THIS SOLUTIONS BETWEEN
THE MODELS POPS LATE MONDAY NIGHT AND INTO TUESDAY COULD BE
INCREASED TO AT LEAST LIKELY.

BEYOND THAT THROUGH MIDWEEK MODELS CONTINUE TO TRACK WAVES OF LOW
PRESSURE ACROSS THE AREA. WITH THAT HAVING A HARD TIME RESOLVING
THE TIMING ISSUES BETWEEN SOLUTIONS SO ONLY ADJUSTED POPS UP OR
DOWN IN THE CHANCE RANGE TO INDICATE SLIGHT INCREASES OR DECREASES
IN CONFIDENCE. GIVEN THE UNCERTAINTIES IN THE FORECAST DID NOT
DEVIATE MUCH FROM CURRENT TEMP FORECAST WITH HIGHS MAINLY IN THE
80S REASONABLE AT THIS TIME. HOWEVER...LEANED TOWARD WARMER MINS
WITH DEWPOINTS AT LEAST IN THE LOW TO MID 60S PERSISTING THROUGH
THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
MODELS GENERALLY SIMILAR AT THE BEGINNING OF THE EXTENDED PERIOD
THURSDAY WITH A ZONAL FLOW ALOFT ACROSS THE OHIO VALLEY WITH UPPER
LEVEL HIGH OVER THE SOUTHEAST AND GULF COAST STATES. AT THE
SURFACE...LOW PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS
WHILE HIGH PRESSURE WILL BE CENTERED OVER THE SOUTHEAST. MANUAL
PROGS HAVE A WARM FRONT EXTENDING EAST FROM THE LOW PRESSURE THROUGH
THE UPPER MIDWEST TO NRN INDIANA. MODELS SOLUTIONS DIVERGE HOWEVER
INTO THE WEEKEND WITH THE GFS BEING STRONGER AND MORE PROGRESSIVE
WITH SYSTEMS. EXPECT A GENERALLY WARM AND UNSETTLED PERIOD. FOR
THURSDAY EXPECT THE SURFACE BOUNDARY TO BE THE FOCUS FOR DIURNAL
CONVECTION AND WITH THE FRONT LIKELY EXTENDING INTO THE AREA LATE
THURSDAY INTO FRIDAY.  SATURDAY AND COLD FRONT WILL MOVE SOUTHEAST
OUT OF THE WESTERN LAKES TOWARD THE AREA LIKELY MOVING THROUGH THE
AREA SATURDAY NIGHT. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. SUNDAY LOOKS COOLER AND DRIER BEHIND THE FRONT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS NRN OHIO TURNING WARM AND BEGINNING TO
DRIFT NORTHEAST THIS AFTERNOON AHEAD OF LOW PRESSURE IN WISCONSIN.
AIRMASS ACROSS NRN OHIO AND NWRN PA IS GENERALLY STABLE/CAPPED
AND SUPPRESSED. HOWEVER THAT WILL CHANGE THIS AFTERNOON FROM THE
WEST/SOUTHWEST AS THE WARM FRONT MOVES THROUGH AND NORTH OF THE
AREA. THROUGH THE AFTERNOON EXPECT BOUNDARY LAYER SCATTERED CU TO
TURN INCREASINGLY TO A BROKEN DECK AS MOISTURE INCREASES. SHOWERS
AND THUNDERSTORMS ARE ALREADY OCCURRING TO OUR WEST FROM SRN LWR
MI AND LAKE MI S THROUGH INDIANA AND ILLINOIS. ALSO CONVECTION IS
OCCURRING IN SWRN OHIO. HIGH RESOLUTION MODELS SHOW DEEP
INSTABILITY INCREASING ACROSS INDIANA WITH LI'S ALREADY -08 TO
-10C WITH -6 INTO THE WESTERN COUNTIES FROM TOL TO FDY. EXPECT CAP
TO BREAK 20-22Z IN THE WEST AND QUICKLY PROGRESS EAST ACROSS NRN
OHIO THROUGH 02Z. THIS EVENING A SURFACE TROF EXTENDING SOUTH
FROM THE LOW WILL SWEEP ACROSS THE AREA AND BE A FOCUS FOR
CONVECTION...FOLLOWED BY A COLD FRONT LATE TONIGHT. GUIDANCE TAKES
CIGS/VISIBILITIES TO IFR BEHIND THE SYSTEM LATE TONIGHT AND MONDAY
MORNING HOWEVER HELD MOST AREAS TO MVFR AT WORST.

.OUTLOOK...NON-IFR IN SCATTERED TSRA POSSIBLE TUESDAY THROUGH THURSDAY.

&&

.MARINE...
WEAK WARM FRONT NOW LIFTING NORTHEAST OUT OF NRN OHIO AND WILL CROSS
THE LAKE THIS EVENING. LATER THIS EVENING A SURFACE TROUGH EXTENDING
SOUTH FROM LOW PRESSURE IN THE CENTRAL LAKES WILL MOVE EAST ACROSS
THE LAKE...FOLLOWED BY A COLD FRONT LATE TONIGHT. EXPECT SOUTHWEST
WINDS AHEAD OF THE SYSTEM AT 10 TO 15 KNOTS TURNING WEST THIS
EVENING/TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE ONTO THE
LAKE FROM THE WEST/SOUTHWEST LATE THIS AFTERNOON AND EVENING
CONTINUING FOR THE FIRST HALF OR SO OF THE NIGHT.  DRIER AIR ALOFT
SUGGESTS STORMS HAVE A POTENTIAL TO PRODUCE STRONG GUSTY WINDS.
COULD SEE LEFTOVER SHOWERS/TSTMS MONDAY MORNING HOWEVER BY AFTERNOON
EXPECT HIGH SURFACE PRESSURE...AND DRIER MORE STABLE AIR TO MOVE IN
ON NORTH WINDS OF 10 TO 20 KNOTS.  THIS WILL GET WAVE UP TO 2 TO 4
FEET DURING THE DAY AND WILL NEED TO WATCH IF A SMALL CRAFT ADVISORY
WILL BE NEEDED.  REGARDLESS IT WILL BE A BUMPY RIDE ON THE LAKE
MONDAY.  MONDAY EVENING WINDS WILL BECOME VARIABLE AND DECREASE TO 5
TO 10 KNOTS...HOWEVER BY TUESDAY MORNING WINDS WILL BEGIN TO TURN
SOUTHWEST AT 10 TO 15 KNOTS AHEAD OF LOW PRESSURE THAT WILL MOVE
ACROSS NRN OHIO DURING THE DAY. NOT MUCH FORCING ON THE LAKE WED AND
THURS HOWEVER FRIDAY SOUTHWEST WINDS 10 TO 20 KNOTS AHEAD OF LOW
PRESSURE MOVING THROUGH THE LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jul 18, 5:49 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT SUN JUL 18 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-191000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
549 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. DAMAGING STRAIGHT LINE WINDS ARE THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WEAK WEATHER SYSTEMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA
EVERY OTHER DAY OR SO AND WILL LIKELY TRIGGER THUNDERSTORMS. THE
THUNDERSTORMS THAT OCCUR COULD BE SEVERE...MOST LIKELY SUNDAY
AND/OR MONDAY AND PERHAPS AGAIN ON WEDNESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:27 PM EDTSpecial Marine WarningCLE93 min
Jul 18, 6:20 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot40 min
Jul 18, 6:45 PM EDTSpecial Marine WarningCLE90 min
Jul 18, 7:33 PM EDTSevere Thunderstorm WarningCLEAshland, Erie, Huron, Lorain, Medina, Richland and 1 more42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.